Skip to main content

Chlorphenamine (Piriton) - Other brand names: Allerief, Hayleve, Pollenase

On this page

  1. About chlorphenamine
  2. Key facts
  3. Who can and cannot take chlorphenamine
  4. How and when to take chlorphenamine
  5. Side effects
  6. How to cope with side effects of chlorphenamine
  7. Pregnancy and breastfeeding
  8. Cautions with other medicines
  9. Common questions about chlorphenamine

1. About chlorphenamine

Chlorphenamine is an antihistamine medicine that relieves the symptoms of allergies.

It's known as a drowsy (sedating) antihistamine. This means that it is likely to make you feel more sleepy than some other antihistamines.

It's used for:

Chlorphenamine is available on prescription, and to buy from pharmacies.

It comes as tablets or as a liquid that you swallow.

Chlorphenamine is sometimes mixed with other medicines like ephedrine, pseudoephedrine or pholcodine to treat coughs and colds.

2. Key facts

  • Chlorphenamine usually takes 30 minutes to 1 hour to work.
  • Common side effects include feeling sick (nausea), sleepy or dizzy. You may also have difficulty concentrating, a dry mouth, headaches or blurred vision.
  • Do not drink alcohol while you're taking chlorphenamine. Alcohol may make you feel sick or more sleepy.
  • When chlorphenamine is mixed with other medicines, it can be called Cofsed Linctus, Galpseud Plus Linctus and Haymine.

3. Who can and cannot take chlorphenamine

Chlorphenamine can be taken by most adults.

Children and chlorphenamine

You can buy cough, cold and other medicines that contain chlorphenamine from pharmacies. This type of chlorphenamine should not be given to children under the age of 6.

Children under 6 should only be given chlorphenamine that has been prescribed by their doctor.

Who may not be able to take chlorphenamine

Chlorphenamine is not suitable for some people. To make sure it's safe for you, tell your doctor or pharmacist if you:

  • have ever had an allergy to chlorphenamine or any other medicine
  • have an eye problem called primary angle closure glaucoma
  • have problems peeing or emptying your bladder
  • have epilepsy or another health problem that puts you at risk of fits or seizures
  • are due to have an allergy test – taking chlorphenamine may affect the results, so you might need to stop taking it a few days before the test. Ask a pharmacist or your doctor for advice
  • are unable to have any alcohol – some liquid chlorphenamine products contain a very small amount of alcohol. Check the ingredients and the packaging carefully

4. How and when to take chlorphenamine

If you or your child has been prescribed chlorphenamine, follow your doctor's instructions about how and when to take it.

If you have bought chlorphenamine or any medicine containing chlorphenamine from a pharmacy, follow the instructions that come with the packet, or ask your pharmacist for advice.

If you or your child's symptoms do not get better within a few days, talk to a doctor.

Dosage and strength

Chlorphenamine comes as 4mg tablets and the liquid comes as 2mg in 5ml.

If you're taking liquid chlorphenamine, follow the instructions that come with the medicine for how much to take.

The usual dose is:

  • adults and children aged 12 years and older – 4mg every 4 to 6 hours. Do not take more than 6 tablets (24mg) in 24 hours
  • children aged under 12 years – doses are lower for children and babies, and they may take it less often than an adult. Your doctor will use your child's age to work out the right dose. Children should only take chlorphenamine that has been prescribed by a doctor. Do not give children under 6 years cough or cold medicines that contain chlorphenamine
  • over-65s – if you're 65 years old and older, do not take more than 3 tablets (12mg) in 24 hours as you're more likely to get side effects

When used for coughs and colds, chlorphenamine is mixed with other medicines in a liquid that you swallow. Follow the instructions on the bottle or packaging for how much to take.

How to take chlorphenamine

You can take chlorphenamine with or without food.

Swallow chlorphenamine tablets with a drink of water, milk or juice. The 4mg tablets can be broken in half for children and people taking lower doses.

Chlorphenamine liquid may be easier for children to take than tablets. The medicine will come with a plastic syringe or spoon to help you measure out the right dose.

If you do not have a syringe or spoon, ask your pharmacist for one. Do not use a kitchen teaspoon because it will not measure the right amount.

When to take it

Only take chlorphenamine when you need to.

For allergies, you may only need to take chlorphenamine on the days you feel you need to. For example, coming into contact with something like animal hair may have triggered your symptoms.

For hay fever, you may need to take it regularly to prevent symptoms during spring and summer.

If you forget to take it

Take your forgotten dose as soon as you remember, unless it's nearly time for your next dose.

Do not take 2 doses at the same time, or take an extra dose to make up for a forgotten one.

If you forget doses often, it may help to set an alarm to remind you. You could also ask your pharmacist for advice on other ways to help you remember to take your medicine.

If you take too much

If you have taken more than the recommended dose of chlorphenamine, you may:

  • feel very sleepy
  • feel nervous or restless
  • feel or be sick (nausea or vomiting)
  • get blurred vision
  • get a very fast, uneven or pounding heartbeat (palpitations)

In serious cases, you can have a fit or seizure, or become unconscious, and may need emergency treatment in hospital.

Urgent advice: Contact 111 for advice now if:

  • you take more than the recommended dose of chlorphenamine

Go to 111.nhs.uk or call 111

Call 111 if you're asking about a child under the age of 5 years.

If you need to go to A&E, do not drive yourself. Get someone else to drive you or call for an ambulance.

Take the chlorphenamine packet or leaflet inside it, plus any remaining medicine, with you.

5. Side effects

Like all medicines, chlorphenamine can cause side effects, although not everyone gets them.

Common side effects

Common side effects of chlorphenamine happen in more than 1 in 100 people.

Talk to your doctor or pharmacist if these side effects bother you or do not go away:

  • feeling sleepy during the daytime
  • feeling sick (nausea)
  • feeling dizzy or difficulty concentrating
  • dry mouth
  • headaches
  • blurred vision

Children and people aged over 65 have more chance of getting some side effects, such as feeling restless, excited or confused.

Serious side effects

Tell your doctor straight away if:

  • the whites of your eyes turn yellow, or your skin turns yellow although this may be less obvious on brown or black skin – these can be signs of liver problems
  • you are bruising or bleeding more than normal

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to chlorphenamine.

Immediate action required: Call 999 or go to A&E now if:
  • you get a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • you're wheezing
  • you get tightness in the chest or throat
  • you have trouble breathing or talking
  • your mouth, face, lips, tongue or throat start swelling

You could be having a serious allergic reaction and may need immediate treatment in hospital.

These are not all the side effects of chlorphenamine. For a full list, see the leaflet inside your medicine packet.

Information:

You can report any suspected side effect using the Yellow Card safety scheme.

Visit Yellow Card for further information.

6. How to cope with side effects of chlorphenamine

What to do about:

  • feeling sleepy during the daytime – drowsiness usually wears off 4 to 6 hours after a dose. Do not drive, ride a bike or use tools or machinery if you're feeling this way.
  • feeling sick (nausea) – it may help if you do not eat rich or spicy food while you're taking chlorphenamine.
  • feeling dizzy or difficulty concentrating – stop what you're doing and sit or lie down until you feel better. If the feeling does not go away or is troubling you, do not take any more medicine and speak to a pharmacist or your doctor.
  • dry mouth – chew sugar-free gum or suck sugar-free sweets.
  • headaches – make sure you rest and drink plenty of fluids. Ask your pharmacist to recommend a painkiller. Talk to your doctor if the headaches last longer than a week or are severe.
  • blurred vision – do not drive, ride a bike or use tools or machinery while this is happening. This should only be a mild problem in most people who are affected but if it bothers you, speak to your pharmacist or doctor as they may need to change your treatment.

7. Pregnancy and breastfeeding

Chlorphenamine and pregnancy

Chlorphenamine can be used in pregnancy. There is no good evidence that it is harmful to your baby, but it can have side effects such as feeling drowsy.

Your doctor or pharmacist may recommend a non-drowsy antihistamine (loratadine) before chlorphenamine.

Chlorphenamine and breastfeeding

If your doctor or health visitor says your baby is healthy, you can use chlorphenamine during breastfeeding. This is a drowsy antihistamine, so it is better to take occasional doses or only for a short time.

It is not known how much chlorphenamine gets into breast milk, but it has been used for many years without causing babies to have side effects. However, chlorphenamine can cause drowsy symptoms, so may also make your baby sleepy too.

If you're breastfeeding or planning to breastfeed, talk to your doctor or pharmacist as other medicines might be better while breastfeeding.

If your baby is not feeding as well as usual, seems unusually sleepy, or seems irritable, or if you have any other concerns about your baby, talk to your doctor, pharmacist, health visitor or midwife.

Non-urgent advice: Tell your doctor if you're:

  • trying to get pregnant
  • pregnant
  • breastfeeding

Find out more about how chlorphenamine can affect you and your baby during pregnancy on the Best Use of Medicines in Pregnancy (BUMPS) website.

8. Cautions with other medicines

Some medicines and chlorphenamine affect each other and increase the chances of you having side effects.

Check with your pharmacist or doctor if you're taking:

  • a type of antidepressant called a monoamine oxidase inhibitor, such as phenelzine
  • phenytoin (an anti-epilepsy medicine)
  • any medicine that makes you drowsy, gives you a dry mouth, or makes it difficult for you to pee – taking chlorphenamine might make these side effects worse

Mixing chlorphenamine with herbal remedies and supplements

There might be a problem taking some herbal remedies and supplements alongside chlorphenamine, especially ones that cause side effects such as sleepiness, a dry mouth or making it difficult to pee.

Important: Medicine safety

Tell your doctor or pharmacist if you're taking any other medicines, including herbal medicines, vitamins or supplements.

9. Common questions about chlorphenamine

How does chlorphenamine work?

Chlorphenamine is an antihistamine medicine. It's classed as a drowsy (sedating) antihistamine.

When you come into contact with something you're allergic to, such as pollen, animal hair or fur, house dust or insect bites and stings, your body produces a chemical called histamine.

Usually, histamine is a useful substance, but in an allergic reaction it causes symptoms including itchy, watery eyes, a running or blocked nose, sneezing and skin rashes.

Chlorphenamine blocks the effects of histamine and reduces these symptoms.

How long does it take to work?

You should start to feel better within 30 minutes to an hour.

How long can I take it for?

That depends on why you're taking it. You may only need to take chlorphenamine for a short time or as a one-off dose.

If you're taking it for a cough or cold and your symptoms last for more than 3 weeks, it's a good idea to see your doctor so they can investigate the cause.

If you have a reaction to an insect bite or a medicine, you may only need to take chlorphenamine for a day or 2.

You may need to take it for longer if you're taking it to prevent symptoms from hay fever when the pollen count is high.

Talk to your doctor or pharmacist if you're unsure how long you need to take chlorphenamine for.

Is it safe to take chlorphenamine for a long time?

Chlorphenamine is unlikely to do you any harm if you take it for a long time, but it's best to only take it for as long as you need to.

Talk to your doctor about how long you can take it for.

Is it possible to be addicted to chlorphenamine?

No, chlorphenamine is not known to be addictive.

What's the difference between chlorphenamine and other antihistamines?

Chlorphenamine is known as a drowsy antihistamine because it can make you feel sleepy.

Non-drowsy antihistamines are less likely to have this effect. These include cetirizine, fexofenadine and loratadine.

Most people prefer to take a non-drowsy antihistamine as it's less likely to interfere with their everyday routine.

You might choose to take a drowsy antihistamine if you have a symptom that's keeping you awake, such as itchy skin.

There is not enough information to say whether one antihistamine is better than another for treating allergies.

Sometimes you need to try a few before you find one that works best for you.

Can you take more than 1 antihistamine at a time?

If you have a very itchy rash, your doctor may advise that you take 2 different antihistamines for a few days.

As well as taking a non-drowsy antihistamine during the day (such as fexofenadine, cetirizine or loratadine), your doctor may recommend a drowsy antihistamine at night time if itching is making it difficult for you to fall sleep.

Do not take another drowsy antihistamine together with chlorphenamine. It'll make you very tired and sleepy.

Other drowsy antihistamines include diphenhydramine (Nytol), hydroxyzine (Atarax or Ucerax) and promethazine (Phenergan).

Important

Do not take 2 antihistamines together unless you have been told to by your doctor.

Can I take chlorphenamine with painkillers?

Yes, you can take chlorphenamine together with painkillers like paracetamol or ibuprofen that you buy from the pharmacy or supermarket.

But if you take chlorphenamine with painkillers that contain codeine (such as co-codamol) or other prescription painkillers, you may feel very tired and sleepy.

Do not drive, ride a bike or operate machinery or tools if this happens to you.

Will it help me sleep?

Doctors sometimes recommend taking drowsy antihistamines, like chlorphenamine, for a short time to help you sleep if your allergy symptoms keep you awake at night.

But do not take it just for sleep problems without talking to you doctor first, as there may be something better you can take.

If you're having difficulty sleeping (insomnia), there are a number of things you can try to help yourself get a good night's sleep:

  • set regular times for going to bed and waking up
  • relax before bedtime – try taking a warm bath or listening to calming music
  • use thick curtains or blinds, an eye mask and earplugs to stop you being woken up by light and noise
  • avoid caffeine, cigarettes or vapes, alcohol, heavy meals and exercise for a few hours before bed time
  • do not watch TV or use phones, tablets or computers before going to bed
  • do not nap during the day
  • make a list of your worries and any ideas for how to solve them before you go to bed – this can help you forget about them until the morning

If this does not work, speak to your doctor.

Can I drink alcohol with it?

It's best not to drink alcohol while you're taking chlorphenamine, as it can make you feel very sleepy.

Is there any food or drink I need to avoid?

You can eat and drink normally while taking chlorphenamine.

Will it affect my fertility?

There's no clear evidence to suggest that taking chlorphenamine reduces fertility in either men or women.

But speak to a pharmacist or your doctor before taking it if you're trying to get pregnant.

Will it affect my contraception?

Chlorphenamine does not affect any type of contraception, including the combined pill and emergency contraception.

Can I drive or ride a bike with it?

Do not drive a car or ride a bike if chlorphenamine makes you sleepy during the daytime, gives you blurred vision or makes you feel dizzy, clumsy or unable to concentrate or make decisions.

This may be more likely when you first start taking chlorphenamine, but could happen at any time, for example when starting another medicine.

It's an offence to drive a car if your ability to drive safely is affected. It's your responsibility to decide if it's safe to drive. If you're in any doubt, do not drive.

GOV.UK has more information on the law on drugs and driving.

Talk to your doctor or pharmacist if you're unsure whether it's safe for you to drive while taking chlorphenamine.

Can lifestyle changes help with hay fever and other allergies?

If you have hay fever, it'll help if you do not spend too much time outside when the pollen count is high.

Tips for when you're outside

  • Do not cut grass or walk on grass.
  • Wear wraparound sunglasses to stop pollen getting into your eyes.
  • Put Vaseline around your nostrils to help trap pollen.
  • Shower and change your clothes after you have been outside to wash off pollen.

Tips for when you're inside

  • Keep windows and doors shut as much as possible.
  • Vacuum regularly and dust with a damp cloth.
  • Do not keep fresh flowers in the house.
  • Do not smoke or be around smoke as it makes hay fever symptoms worse.

The best way to prevent any sort of allergic reaction is to avoid the substance that you're allergic to, if you can.

There are some practical steps you can follow to help you prevent allergies.